Tip of the Month
Publishing date: February 2015
Tip Editors: John Salmon and Gordana Sunaric Mégevand
Tip reviewer: Roger Hitchings
The science behind the tip
Many commonly used systemic medications have been reported to cause acute congestive angle closure in individuals with untreated narrow filtration angles (1). Antidepressants (imipramine, fluoxetine), anticonvulsants (topirimate), anti-Parkinson's drugs (benzhexol) and cardiac agents (disopyramide) have all been implicated because of their anti-cholinergic effect on the pupil in predisposed individuals (these drugs can cause mydriasis, followed by pupil block) (2).
Since pupil block plays an important role in the pathogenesis of angle occlusion in most patients with primary angle-closure glaucoma, this mechanism can be prevented by undertaking a laser peripheral iridotomy. The pupil can then be dilated without inducing an acute rise in IOP (3). It is safe to prescribe any systemic drug with anti-cholinergic properties to patients with a narrow filtration angle or primary angle-closure glaucoma who have a patent and sufficiently large laser iridotomy. However, caution should be exercised in those patients where the mechanism of angle closure is plateau iris.
Contributor: John Salmon, Oxford UK
1. Razeghinejad MR, Pro MJ, Katz LJ. Non-steroidal drug-induced glaucoma. Eye 2011; 25:971-980
2. Cereza G, Pedros C, Garcia N et al. Topiramate in non-approved indications and acute glaucoma or angle closure glaucoma. Br J Clin Pharmacol. 2005; 60: 578-579.
3. Pandit R J, Taylor R. Mydriasis and glaucoma: exploding the myth. A systemic review. Diabet Med 2000; 17 : 693-9